narcanSinger Demi Lovato was hospitalized earlier this week as a result of an apparent drug overdose. The 25-year-old star was reportedly treated with Narcan to reverse the effects of an overdose.

According to the Centers for Disease Control and Prevention (CDC), there were more than 63,600 overdose deaths in the United States in 2016, including 42,249 that involved an opioid. That’s an average of 115 opioid overdose deaths each day.

HCA Today reached out to Emergency Medicine Physician Krista Culp, MD, of HCA Healthcare’s Presbyterian/St. Luke’s Medical Center (P/SL) to learn more about the opioid crisis and the life-saving medication used to reverse the effects of an overdose.

“Narcan is not a substitute for medical care,” said Dr. Culp, who serves as the associate medical director of emergency department at P/SL.  “Emergency medical services (911) should be activated immediately before, during or after Narcan is administered.”

Here’s what else you should know.

What is Narcan?

Naloxone, often referred to as Narcan, is a medication used to temporarily reverse the effects of an opioid overdose. The types of opioids range from illicit drugs such as heroin to prescribed medications like oxycodone, morphine or other narcotics people may take for pain.

Who is at-risk for opioid overdose?

  • People who are at high-risk for opioid overdoses are not only IV-heroin abusers, but also those who are on chronic opioids; multiple medications that have interactions, specifically benzodiazepines like Ativan, Valium and Xanax. If someone takes those medicines, plus an opioid, they can have very severe respiratory depression (i.e. slow and ineffective breathing) as a result.
  • People with underlying lung disease such as sleep apnea or emphysema can be more at-risk of the respiratory depression associated with opioids.
  • People who have recently abstained from opioids, are undergoing drug treatment and then relapse and go back to the same dose they used to use – their tolerance is much lower so they can have an opioid overdose much more easily.

What are the signs or symptoms of an opioid emergency?

Someone who is unconscious; not breathing effectively or at all; has blue fingernails or blue around their lips; or pinpoint (tiny) pupils. Those are usually signs of an opioid overdose.

How does Narcan work?

It binds to the same receptors in the brain, disrupting pain signals that the opioids bind to. It displaces those opioid molecules from the receptors so it doesn’t bind more opioids. The problem is, Narcan doesn’t last as long as the opioids. Meaning, the opioids could still float around while the Narcan loses its effectiveness, allowing the opioids to rebind. That’s why it temporarily reverses an overdose because the lasting effects of the opioid are longer than it is for the Narcan.

How is Narcan administered?
narcan
In the community, it’s administered in the nostril with a spray. Intranasal Narcan is the most common form that an individual can be prescribed. In a hospital setting, caregivers can give it through injection (muscular) or intravenously.

When should someone administer Narcan?

It should be administered to anyone who is:

  • suspected of having an opioid overdose,
  • unconscious,
  • not breathing, breathing shallowly or breathing less than they should,
  • exhibiting blue fingernails or blue around their lips or
  • suspected of having taken opioids recently and potentially having an opioid overdose.

Can anyone purchase Narcan?

Individuals need a prescription to obtain the medicine. It can be purchased from any pharmacy.

People who should have Narcan include:

  • first responders in the medical community,
  • those who act as a caregiver for someone who is on chronic opioids,
  • individuals who are around an IV-opioid abuser, or
  • people who are on opioids themselves. Hopefully, they have other people around that can administer the Narcan, if necessary.

Essentially, anyone can ask for a prescription for Narcan, especially if they are around somebody who could potentially overdose on opioids.

How soon does one have to administer Narcan for it to be effective?

Whenever someone notices that a person is not responding or breathing more shallowly, Narcan should be given immediately. If their symptoms are due to an opioid overdose, they should see improvement within minutes.

Should one be seen by a medical professional after this medication is administered?

Yes, definitely. Because of the fact the Narcan doesn’t last as long as the underlying opioids do, people can go back into an opioid overdose – becoming unconscious or not breathing appropriately – after the medication has worn off.

What should someone do if they are struggling with an opioid addiction?

If an individual is at high-risk for an opioid overdose, it’s important for a friend or a loved one to get Narcan. It’s life-saving. However, the underlying issue if someone is on illicit drugs, is to get into a treatment program. If the person is addicted to prescribed medications, try to get off of those meds and onto a non-opioid alternative.

What other action can be taken to confront the opioid crisis?

Programs at our sister facility Swedish Medical Center implemented ALTO, or alternative to opioids, in its emergency department . Like Swedish, we at P/SL have multiple protocols for different symptoms or pain-related complaints, where we use alternatives to opioids very effectively. Our ER has been very effective in decreasing the amount of opioids prescribed for patients and ultimately shifting our approach to pain management.

Dr. Krista Culp is an emergency medicine physician at HealthONE’s Presbyterian/St. Luke’s Medical Center in Denver, Colo., where she also serves as the medical staff president and associate medical director of the emergency department.

narcan

HCA 50th Anniversary
In 1968, HCA Healthcare was conceived by two physicians and an accomplished business leader — Dr. Thomas Frist Sr., Dr. Thomas Frist Jr., and Jack Massey. This year, HCA celebrates its golden anniversary and the culture of caring established by our three founders 50 years ago. To help us celebrate our 50th year, we’ll share stories here that reflect HCA’s mission – above all else, the care and improvement of human life – and our pledge to improve life and make history for the next 50 years and beyond.